Depression – Side Effects and the Clash of One Drug With Another
SSRIs and SNRIs.
Drugs in these classes have less and different side effects, such as nausea, nervousness, insomnia, rash and diarrhea. Sexual side effects are ever-present with these drugs, unfortunately.
Bupropion, too, has fewer side effects than TCAs. However, Bupropion, or Wellbutrin as the name under which it’s sold, was removed from the market for some little time, because of seizures being reported from its use. After urgent investigation, however, it was found that these seizures occurred because of high doses, above 450 mg/day, which is now the maximum recommended dose.
It was found, too, that other reasons for the drug to cause seizures were if a patient already had a history of seizures or some form of brain trauma, an eating disorder, drank too much alcohol, or was taking other drugs that increased the risk of seizures.
This is another point to consider. Sometimes, a drug is seen to work well, to do its job as it should, but to have an unfortunate side effect, let’s say it tends to cause some patients to have Restless Leg Syndrome. The patient has two choices. Either be taken off the drug and put on another one which has less efficiency, or take another drug such as Requip to counter the RLS.
We’re then faced with two questions. What else does Requip do and how does the combination of both drugs work on the patient, particularly in the long term?
This was my own experience. The drug I take for Depression is fine, or so it seems. As I’ve said in previous articles, it doesn’t appear to have any side effects on me. But I was put on another drug which was an anti-seizure medication, and found after a bit that I was kicking everything and everybody in sight! Well, not quite as bad as that, but in bed at night, my legs would jerk quite uncontrollably.
I came off the seizure drug, but it seemed that the damage was already done. So now I’m on Requip. It does its job admirably, but I often wonder what’s really going on inside me, in my brain and nervous system.
I do know that if I stop taking Requip, even for a day, then I’m back to jerking all over the place. This brings us back to what we were discussing the other day. A drug to stop seizures shouldn’t give me Restless Leg Syndrome.
We’re wrapping up our discussion on drugs, their efficacy and side effects with this article, but my relatively mild experience shows beyond doubt that the scientists only have part of the answer. Whether a time will come when they can sit down and manufacture a drug that does just that one thing for which it’s been designed, only time will tell.
The psychiatrist whom I attend is a highly qualified man, but it’s painfully obvious that he has only a hazy idea of what he’s prescribing